Ryan was born via C-section with junctional epidermolysis bullosa in July of 2007. He presented with two small wounds on his toes, and extraordinarily long fingernails. Once the monitor was adhered to the skin, and blistering was apparent, Ryan was immediately diagnosed by the neonatologist. While his wounds from birth were fairly insignificant, he was transferred to the NICU for further observation, and testing. The nurses and physicians at the hospital were fantastic, however, like many health professionals, most had never encountered a baby with EB before, and had no idea how to handle little Ryan.

After just 12 hours in the NICU, one of the nurses insisted on giving Ryan an aggressive wiping , which produced significant blistering in the diaper area. From that moment on, Steve and I were both present to do all of the diaper and dressing changes, teaching ourselves about EB through internet resources and journal articles. Despite the blistering, Ryan did quite well in the NICU, and after 5 days, we brought Ryan home.

Our daily routine with Ryan is quite unconventional in the 'new parent realm.' Dressing changes and wrapping of Ryan to prevent wounds and blisters can sometimes take an hour at a time. This has become our new 'normal,' as we like to say.













As Ryan gets older, we find new ways to adapt to the challenges of EB. We are attempting to make it easier for him to mobilize by strengthening his arms, legs, and core muscles. Because Ryan wasn't able to do many of the developmental activities needed to strengthen him physically as an infant (ex. tummy time), it has taken longer for him to do 'normal' activities such as walking. In fact, Ryan has skipped the crawling stage, and has progressed to standing and walking on his own. The early physical delays have lead to Ryan having some transitional issues. At 9 years of age, he still has difficulty with  mobilizing. He is in a wheelchair and is dependent on assistance for toileting and all transfers.


Fortunately, Ryan is a very mellow and responds well to challenges and his grueling daily routine. This being said, high doses of steroid medication are essential to maintain his airway...and these have caused him to become irritable-just not himself. We recognize the side effects of the steroid and despite frequent mood swings, he is still a polite, endearing little boy. We are truly blessed, and he just melts our hearts and makes us smile every day.